New York, 2015

Flash Flooding in New York, August 11, 2015

August 11, 2015 · NWS BUF · 3 events in 1 county or zone

Showers and thunderstorms developed along the leading edge of a well-defined shortwave moving from Southern Ontario into Western New York. The storms moved across southern Erie county and rapidly intensified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms developed along the leading edge of a well-defined shortwave moving from Southern Ontario into Western New York. The storms moved across southern Erie county and rapidly intensified. Instantaneous rainfall rates of four to six inches and hour were observed on radar. Actual measure amounts were around two inches, however than rain fell in less than a half hour! The intense rainfall rates combined with steepening terrain along the edge of the Boston Hills produced significant flash flooding in the vicinity of Boston, Colden and Glenwood. Numerous homes were flooded along Boston State Road along Eighteen Mile Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 11, 4:34 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 11, 4:34 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
534 PM EDT TUE AUG 11 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MAINTAIN SHOWERS AND A FEW THUNDERSTORMS
ACROSS THE NORTH COUNTRY AND WILL PERSIST THIS EVENING AND
TONIGHT WITH ADDITIONAL PRECIPITATION POSSIBLE NEAR LAKE ERIE.
COOLER AIR AT THE SURFACE WILL ACCOMPANY THE TROUGH TONIGHT AND
WEDNESDAY WITH THE COOLEST AIR ON WEDNESDAY NIGHT...THEN EXPECT A
WARM UP FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION
TONIGHT. THIS WILL CONTINUE THE CHANCES FOR LIGHT RAIN SHOWERS
OVERNIGHT...WITH THE PASSAGE OF A MID LEVEL THERMAL TROUGH ENHANCING
THE COVERAGE AREA OF THE SHOWERS. AS 850MB TEMPERATURES DROP DOWN TO
AROUND +8 TO +9C THERE WILL BE ENHANCED LAKE RESPONSE...THE LAKES
PROVIDING ADDITIONAL LOW LEVEL INSTABILITY WITH LAKE CAPE OF 1000 TO
1200 J/KG LATER TONIGHT. WILL MAINTAIN LIKELY SHOWERS AND POSSIBLE
THUNDERSTORMS FOR THE NORTH COUNTRY AND AREAS NEAR NORTHERN LAKE
ERIE AND SOUTHEASTERN LAKE ONTARIO.

THE CHANCES OF SHOWERS WILL CONTINUE THROUGH WEDNESDAY WITH SOME
LAKE INDUCED CLOUDINESS AS COOLER AIR ON NORTHWEST WINDS STREAMS
ACROSS THE LAKES. THIS WILL ALSO LIMIT THE HIGH TEMPS ON WEDNESDAY
TO THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AN UPPER LEVEL TROUGH ACROSS THE REGION WEDNESDAY NIGHT IS FORECAST
TO GRADUALLY LIFT TO THE NORTHEAST AND OUT OF THE REGION ON
THURSDAY. 850MB TEMPS WILL STILL BE AROUND +8C ON WEDNESDAY NIGHT
WHICH IS JUST COLD ENOUGH TO SUPPORT SOME LAKE EFFECT SHOWERS OFF
LAKE ONTARIO. THESE WILL LAST THE LONGEST SE-E OF THE LAKE ALONG A
LAND-BREEZE CONVERGENCE BOUNDARY. ELSEWHERE...EXPECT A CLEARING
TREND WEDNESDAY NIGHT AS DRIER AIR BUILDS IN WITH HIGH PRESSURE
APPROACHING FROM THE OHIO VALLEY. TEMPERATURES WILL VARY FROM THE
LOWER TO MID 50S IN MOST AREAS...EXCEPT IN THE MID TO UPPER 40S IN
THE SOUTHERN TIER VALLEYS. HIGH PRESSURE WILL BUILD ACROSS THE
REGION ON THURSDAY WITH MOSTLY SUNNY SKIES AND WARMER TEMPERATURES.
THIS WILL ALLOW TEMPERATURES TO REBOUND BACK INTO THE MID TO UPPER
70S.

ANOTHER SHORTWAVE WILL ENTER THE GREAT LAKES REGION THURSDAY
NIGHT...WHICH WILL LIFT A WEAK WARM FRONT ACROSS THE AREA FOLLOWED
BY A COLD FRONT WHICH WILL SLOWLY APPROACH THE REGION. MOISTURE IS
LIMITED...SUPPORTING ONLY SUPPORT CHANCE POPS. MODEL GUIDANCE
DIFFERS ON THE TIMING OF THE COLD FRONT WITH MANY AREAS LIKELY TO
REACH 80 DEGREES...BUT IT COULD BE A BIT WARMER DEPENDING ON THE
POSITION OF THE FRONT. DIURNAL HEATING ON FRIDAY MAY RESULT IN
ENOUGH INSTABILITY FOR SOME THUNDERSTORMS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT WILL VERY SLOWLY DROP SOUTHWARD FRIDAY NIGHT AND
SATURDAY...WITH MODEL GUIDANCE IN AGREEMENT THAT THE BOUNDARY WILL
BE TO THE SOUTH OF THE REGION BY SATURDAY NIGHT. THERE MAY BE A FEW
SHOWERS AND POSSIBLY A THUNDERSTORM WITH THIS SATURDAY...BUT VAST
MAJORITY OF THE TIME SHOULD BE DRY. 12Z RUNS OF THE GFS/GGEM/ECMWF
ARE A BIT FASTER TO BUILD IN RIDGING AT THE SURFACE AND ALOFT WHICH
WILL PROVIDE DRY WEATHER SATURDAY NIGHT THROUGH MONDAY. THEN A WEAK
COLD FRONT IS FORECAST TO APPROACH ON TUESDAY...BRINGING A SMALL
CHANCE FOR THUNDERSTORMS AWAY FROM THE LAKES.

TEMPERATURES WILL START OFF NEAR TO SLIGHTLY ABOVE NORMAL FOR THE
WEEKEND AND WILL WARM A BIT MORE EARLY NEXT WEEK. HIGHS ON MONDAY
AND TUESDAY SHOULD BE THE 80S IN MOST AREAS...WITH MID TO UPPER 80S
LIKELY INLAND.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
LATEST WV IMAGERY SHOWS A WELL-DEFINED UPPER LEVEL LOW SPINNING OVER
THE OTTAWA VALLEY AND ASSOCIATED SHORTWAVE CROSSING SOUTHERN
ONTARIO. LATEST REGIONAL RADAR SHOWS -SHRA/TSRA ADVANCING INTO
THE NIAGARA FRONTIER AND TOWARDS THE ST. LAWRENCE VALLEY AHEAD OF
THIS FEATURE. EXPECT THESE SCATTERED -SHRA/TSRA TO OCCASIONALLY
AFFECT AREA TERMINALS THROUGH MUCH OF THE NIGHT AS THE LEAD
SHORTWAVE CROSSES THE AREA WITH THE MAIN UPPER LEVEL TROUGH AXIS
FOLLOWING BEHIND. THUNDERSTORM THREAT SHOULD DIMINISH AFTER 02Z
WITH THE LOSS OF DAYTIME HEATING.

EXPECT SCT SHRA TO RE-DEVELOP ACROSS THE FORECAST AREA BY LATE
MORNING WEDNESDAY AS THE UPPER LEVEL TROUGH AXIS WILL REMAIN IN
PLACE ACROSS THE FORECAST AREA WITH COLD AIR ALOFT GENERATING
WIDESPREAD LAKE-EFFECT CLOUD COVER S-SE OF THE LAKES WITH SCT -SHRA
AND VFR/MVFR CIGS THROUGH THE REMAINDER OF THE DAY.

OUTLOOK... WEDNESDAY...MVFR WITH LAKE EFFECT CLOUDS AND A
CHANCE OF SHOWERS. THURSDAY...VFR. FRIDAY...MAINLY VFR. A CHANCE
OF SHOWERS LATE. SATURDAY AND SUNDAY...VFR.

&&

.MARINE...
AN UPPER LEVEL LOW WILL SETTLE OVER SOUTHERN CANADA...JUST TO THE
NORTH OF LAKE ONTARIO OVERNIGHT. MUCH COLDER AIR ALOFT BEHIND A
SHORTWAVE CIRCULATING AROUND THIS UPPER LEVEL LOW WILL BRING 850MB
TEMPERATURES DOWN TO +8 TO +9C OVER THE LAKES TONIGHT. IN ADDITION
TO LAKE INSTABILITY SHOWERS AND CLOUDS THERE WILL BE THE POTENTIAL
FOR WATERSPOUTS ON BOTH LAKES. THE CHANCES FOR THESE WATERSPOUTS
WILL BE OVERNIGHT TONIGHT THROUGH WEDNESDAY MORNING.

AN AREA OF HIGH PRESSURE WITH GRADUAL WARMING WILL REACH THE EASTERN
GREAT LAKES REGION LATER WEDNESDAY AND THURSDAY. THIS WILL END THE
THREAT FOR WATERSPOUTS WHILE ALSO PROMOTING A DIMINISHMENT IN
WINDS AND WAVES OVER THE LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...APFFEL
LONG TERM...APFFEL/TMA
AVIATION...WOOD
MARINE...THOMAS/WCH
Hazardous weather outlook, Aug 11, 4:00 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT TUE AUG 11 2015

NYZ001>008-010>014-019>021-085-120900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 29 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
August 11, 6:10 PM EST to 9:00 PM EST
Where
Erie County, 1.09 mi NW of North Boston to 1.29 mi SW of North Boston
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.692, -78.784

Flash Flood, Erie

When
August 11, 7:09 PM EST to 9:30 PM EST
Where
Erie County, 0.31 mi W of Patchin to 1.02 mi SE of Boston
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.649, -78.736

Flash Flood, Erie

When
August 11, 7:25 PM EST to 9:30 PM EST
Where
Erie County, 1.11 mi WSW of Colden to 0.33 mi SW of Glenwood
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.645, -78.701

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600386, 600384, 600389.